The FDA is currently working with manufacturers of loperamide, an over-the-counter anti-diarrhea drug, to use blister packs or other single dosage packaging to limit the number of doses in a package. This comes after reports of serious heart problems and deaths from much higher than recommended doses of loperamide.
These adverse events are due to loperamide's increased use as a drug of abuse, particularly among those addicted to opioids, as high doses of loperamide can mimic the euphoric effects of opioids, and many individuals are using loperamide to treat symptoms of opioid withdrawal.
A study from Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy reviewed data from a poison control system's electronic database, finding that from 2002 to 2013, there was an average of 12-19 incidents a year involving anti-diarrhea drug toxicity, yet that number spiked up to 41 incidents in 2014. Furthermore, the Journal of American Pharmacists Association conducted a literature search through PubMed for loperamide and other key words, finding that between 1985 through 2013, only 21 cases of loperamide toxicity were uncovered, yet 33 cases occurred between 2014 and 2016 alone.
The New York Times covered the use of loperamide as "a poor man's methadone" in 2016, explaining that the drug was tied to several deaths and the presence of irregular heartbeats in at least a dozen cases across five states over a period of 18 months. In one case, an overdose victim had 25 times the recommended dose in his system.
Loperamide abuse often goes undetected because drug screenings do not regularly test for it, leading some to speculate that this issue may be underreported. A warning was added to loperamide product labels in 2017 to warn against ingesting high doses, but the warning has not had the desired effect.